Alabama, 2025

Flash Flooding in Alabama, April 24, 2025

April 24, 2025 · NWS HUN · 4 events in 1 county or zone

Heavy rainfall and numerous slow-moving thunderstorms traversed portions of Northern Alabama on April 24th. A Flood Watch was in effect, and several locations in and around Moulton, AL experienced flash flooding from the heavy rainfall episode.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Heavy rainfall and numerous slow-moving thunderstorms traversed portions of Northern Alabama on April 24th. A Flood Watch was in effect, and several locations in and around Moulton, AL experienced flash flooding from the heavy rainfall episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 24, 12:03 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 24, 12:03 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
103 PM CDT Thu Apr 24 2025

...New AVIATION...

.NEAR TERM...
(Rest of Today and Tonight)
Issued at 1132 AM CDT Thu Apr 24 2025

Southwest flow will continue to keep a moist tropical airmass in
place and a series of weak disturbances aloft will keep
medium/high chances for showers and storms in through much of the
afternoon and evening. Shower/storm chances will peak (70-80%)
during the afternoon hours. The biggest threat with this activity
today will be torrential rainfall that could lead to flooding,
especially in areas of north central AL that received several
inches of heavy rain yesterday. With lower instability expected
this afternoon storms are expected to remain below severe limits,
but we will monitor closely in case conditions change. Highs will
top out in the upper 70s/lower 80s with mostly cloudy skies.

&&

.SHORT TERM...
(Friday through Saturday)
Issued at 1132 AM CDT Thu Apr 24 2025

Will feel little change in the pattern on Friday with slightly
higher (80-90%) rain and thunderstorm chances as an upper
shortwave passes through the Tennessee Valley. Severe storms are
not expected at this time, but flooding could become an issue once
again with PWATs in the 1.4-1.6" range. Residents with outdoor
plans will need to monitor the forecast closely as lightning will
be a risk for those outdoors without proper shelter. Highs will
once again top out near 80 degrees with mostly cloudy skies. Rain
chances will lower slightly on Saturday as the stronger forcing
slides to our east and weak ridging begins to build in aloft. Sfc
high pressure will also begin to sink south through the Great
Lakes region and will begin to push drier air into the OH River
and TN River valleys. Highs will top out in the low 80s with
medium chances for showers and storms, with the highest chances
during peak heating hours in the afternoon.

&&

.LONG TERM...
(Saturday night through Wednesday)
Issued at 1018 PM CDT Wed Apr 23 2025

An amplifying mid to upper ridge axis over the northern Gulf will
bring an end to this very wet pattern early next week. As a
result, a gradual warming trend will take place with highs
reaching the mid 80s in most locations during the afternoon hours
and overnight lows remaining in the 60s. Afternoon PoPs will drop
to 10-20% due to strong subsidence from the ridge, with skies
staying mostly sunny due to limited cloud cover.

&&

.AVIATION...
(18Z TAFS)
Issued at 103 PM CDT Thu Apr 24 2025

MVFR to VFR cigs have persisted over the area early this
afternoon. Scattered showers/storms will increase in coverage
through the afternoon and early evening hours, and reductions to
IFR conditions will be possible during heavier showers. These
storms could be accompanied by frequent lightning and gusty winds.
Otherwise, expect light/variable winds and lowering cigs as we
head into tomorrow morning, ranging from 900-11,000ft by 5am.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...25
SHORT TERM....25
LONG TERM....KTW
AVIATION...25

In the hours before

Special weather statement, Apr 24, 2:56 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
356 PM CDT Thu Apr 24 2025

ALZ004-007-242145-
Lawrence AL-Morgan AL-
356 PM CDT Thu Apr 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MORGAN AND EAST
CENTRAL LAWRENCE COUNTIES THROUGH 445 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Decatur, Trinity, Chalybeate Springs, Hillsboro, Moulton, Caddo,
Basham, and Wren.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3453 8737 3470 8713 3465 8705 3465 8703
      3464 8701 3452 8694 3442 8728
TIME...MOT...LOC 2056Z 240DEG 20KT 3452 8725

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

26

The radar

The Columbus AFB radar (KGWX), 115 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
April 24, 3:30 PM CST to 9:30 PM CST
Where
Lawrence County, 1.33 mi WNW of Moulton to 1.01 mi WNW of Moulton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.490, -87.300

Report of running water over the roadway on Beacon Street in Moulton, AL. Depth of water estimated at 6 to 8 inches.

Flash Flood, Lawrence

When
April 24, 3:54 PM CST to 9:54 PM CST
Where
Lawrence County, 0.9 mi NW of Moulton to 1.11 mi NNW of Moulton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.490, -87.290

Report of flooding on the roadway on Old Hillsboro Road in Moulton, AL. Depth of water estimated at 6 inches and rising.

Flash Flood, Lawrence

When
April 24, 4:15 PM CST to 10:15 PM CST
Where
Lawrence County, 0.9 mi NW of Kimo to 1.13 mi NW of Kimo
Cause
Heavy Rain
Reported by
Public
Coordinates
34.530, -87.240

Public report of water flowing over CR 225 near CR 231 in Lawrence County, northeast of Moulton. Depth of water estimated at 5 to 7 inches and rising.

Flash Flood, Lawrence

When
April 24, 4:45 PM CST to 10:45 PM CST
Where
Lawrence County, 1.38 mi N of Moulton to 1.48 mi N of Moulton
Cause
Heavy Rain
Reported by
Public
Coordinates
34.500, -87.280

Report of water flowing over the roadway on CR 170 just east of AL 157 in Moulton, AL. Depth of water estimated at 6 to 8 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265197, 1265198, 1265199, 1265202.